Indiana, 2022

Tornado and Damaging Wind in Indiana, March 18, 2022

March 18, 2022 · NWS LMK · 2 events in 1 county or zone

A cold front associated with a larger low pressure system move east through the Lower Ohio Valley on the evening of the 18th. This caused thunderstorms to move over southern Indiana and north central Kentucky, resulting in multiple reports of severe wind damage and five tornadoes across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A cold front associated with a larger low pressure system move east through the Lower Ohio Valley on the evening of the 18th. This caused thunderstorms to move over southern Indiana and north central Kentucky, resulting in multiple reports of severe wind damage and five tornadoes across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Mar 18, 7:00 PM EST, 6 minutes earlier.

Area forecast discussion, Mar 18, 7:00 PM EST, 6 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
800 PM EDT Fri Mar 18 2022

...Updated Aviation Discussion...

.Short Term...(This evening through Saturday)
Issued at 325 PM EDT Fri Mar 18 2022

...Strong to Severe Storms Possible This Evening...

Closed upper low over Missouri is almost stacked with a 1001mb sfc
low between COU and STL. Upper trof is quite negatively tilted with
the axis extending into the Deep South, but the sfc cold front
stretches almost due south into NE Arkansas. A decent dry slot has
punched northward through western Kentucky into southern Indiana.

Convection is already developing along/ahead of the sfc front, and
should continue to blossom the rest of the afternoon, but moisture
supply has been iffy with dewpoints only in the lower/mid 50s. If
cells can get going, there are strong mid-level lapse rates and very
favorable low-level shear to support rotating storms capable of
producing large hail. We have less confidence in the storms becoming
sfc-based to produce damaging winds or tornadoes, but with progs of
roughly 500 J/kg for both CAPE and DCAPE, we can't rule it out.

Prime time for severe wx in our area will be from roughly 23Z from
Jasper to Rough River Lake to west of Bowling Green, through 04-05Z
from the I-75 corridor to Lake Cumberland. The best chances for
severe weather will be along and west of I-65, as the environment
will become less favorable as the storms push farther east.

Storms will push east of the I-75 corridor around midnight or
shortly thereafter. Sfc low lifts into the Great Lakes during the
day Saturday, but the flow remains cyclonically curved and temps
aloft are quite cold. Saturday will feature scattered showers and
areas of intermitent drizzle, with temperatures basically flatlined
near 50 through the day.

.Long Term...(Saturday night through Friday)
Issued at 325 PM EDT Fri Mar 18 2022

Synopsis...The medium range forecast begins with a fairly
progressive and amplified pattern across the CONUS. Initially, there
will be a pair of mid-level troughs in each coastal range flanking a
ridge building along the Mississippi River basin. By the middle of
next week the pattern will completely reverse as this time the West
Coast trough will move towards the central US to be sandwiched by
two ridges. The zonal flow will slow down substantially allowing the
trough to be rather stagnant and eventually develop a closed low.
This synoptic-scale set up translates to deep southwesterly flow and
enhanced theta-e transport over the Ohio Valley.

Sunday - Monday... After a sunless and breezy Saturday, conditions
will greatly improve on Sunday. The axis of the East Coast trough
will depart the area and increasing heights aloft associated with
the approaching ridge will provide clear skies and light
southwesterly winds. Also, hi-res models started to indicate a low
chance of fog during sunrise on Sunday and given the available pool
moisture and strong low-level subsidence this might not be out of
the question. Monday will still be dry and mostly sunny, but as the
day progresses a cloud deck will stream from the southwest. Temps
will be on the rise, especially on Monday, due to southerly WAA.

Tuesday - Thursday...The main story for this period will be the
possibility of periods of heavy rain and localized flooding
concerns. Overall, the GFS IVT forecast portrays a prolonged
residence time of fairly high moisture transport for the middle of
the week. Therefore, a combination of high precipitation efficiency
and residence time over the lower Ohio Valley might result in
widespread storm totals in the 2-3 in range with higher isolated
amounts. A decisive factor will be the antecedent soil moisture
conditions after this weekend event and how favorable the
environment can be for backbuilding and/or training. Last but not
least,the HEFS guidance is showing rivers along the Green River
basin exceeding the minor flood threshold by the second half of next
week.

Friday...As per the latest guidance, rain will be leaving central
Kentucky during the early morning hours as temps hang over the low
40s. Westerly winds and a slow clearing trend will take place in the
afternoon with highs in the upper 50s.

&&

.Aviation...(00Z TAF Issuance)
Issued at 800 PM EDT Fri Mar 18 2022

Line of showers and storms expected to push through the area later
this evening along a N-S oriented cold front. As the front
approaches, included 3-hour TEMPO groups at each of the sites to
cover most likely period for strong to severe thunderstorms to
occur, generally between 19/01Z-06Z. Reductions in visibility and
lower ceilings will also be possible within any storms. In the wake
of the cold front, ceilings are expected to MVFR range and even IFR
range at HNB/LEX and potentially SDF. These low clouds will hang
around through much of the remainder of the TAF period before
gradually scattering out by Saturday evening. Light rain and drizzle
will be possible through the overnight hours and into the day
Saturday beneath the low clouds.

Winds will remain out of the S/SW at around 10-15 kts ahead of the
front with gusts to 25 kts possible. Behind the front, expect winds
to shift to the west with gusts to 25 kts continuing through
Saturday.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...RAS
Long Term...ALL
Aviation...JML
Hazardous weather outlook, Mar 18, 2:40 PM EST, 4 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
340 PM EDT Fri Mar 18 2022

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-191945-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
340 PM EDT Fri Mar 18 2022 /240 PM CDT Fri Mar 18 2022/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Strong to severe storms are possible this evening ahead of an
approaching cold front. The strongest storms will be capable of
producing large hail, locally damaging winds, and possibly an
isolated tornado or two. The most likely time frame for severe
weather is between 6 PM and midnight, with the best chances west of
Interstate 65.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Another storm system will bring heavy rainfall Tuesday into Wednesday,
possibly resulting in localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this evening.

RAS/ALL

In the hours before

Special weather statement, Mar 18, 4:47 PM EST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Louisville KY
547 PM EDT Fri Mar 18 2022

INZ083-182215-
Dubois IN-
547 PM EDT Fri Mar 18 2022

...A strong thunderstorm will impact portions of southwestern Dubois
County through 615 PM EDT...

At 547 PM EDT, Doppler radar was tracking a strong thunderstorm near
Folsomville, moving northeast at 40 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3842 8707 3846 8704 3832 8685 3821 8707
TIME...MOT...LOC 2147Z 225DEG 33KT 3820 8718

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

SCHOETTMER
Special weather statement, Mar 18, 5:17 PM EST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Louisville KY
617 PM EDT Fri Mar 18 2022

INZ083-182245-
Dubois IN-
617 PM EDT Fri Mar 18 2022

...A strong thunderstorm will impact portions of northwestern Dubois
County through 645 PM EDT...

At 617 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Dale, moving northeast at 35 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
  Jasper.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3850 8692 3850 8687 3851 8685 3853 8683
      3853 8675 3847 8669 3827 8697 3836 8707
TIME...MOT...LOC 2217Z 228DEG 30KT 3827 8709

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

CSG
Special weather statement, Mar 18, 5:44 PM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Louisville KY
644 PM EDT Fri Mar 18 2022

INZ076-083-182315-
Orange IN-Dubois IN-
644 PM EDT Fri Mar 18 2022

...A strong thunderstorm will impact portions of northeastern Dubois
and northwestern Orange Counties through 715 PM EDT...

At 644 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Shoals, moving northeast at 40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern Orange
and northeastern Dubois Counties, including the following
locations... Hillham, Thales, Orangeville, Bonds, Dubois Crossroads,
West Baden Springs, Hindostan, Scarlet, Prospect and Orleans.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3869 8638 3845 8680 3850 8684 3853 8682
      3853 8668 3869 8668
TIME...MOT...LOC 2244Z 228DEG 35KT 3851 8676

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BJS
Special weather statement, Mar 18, 6:05 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Louisville KY
705 PM EDT Fri Mar 18 2022

INZ076-083-084-182330-
Crawford IN-Orange IN-Dubois IN-
705 PM EDT Fri Mar 18 2022

...A strong thunderstorm will impact portions of southeastern Dubois,
northwestern Crawford and southwestern Orange Counties through 730 PM
EDT...

At 705 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Jasper, moving northeast at 45 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of northwestern
Crawford, southwestern Orange and southeastern Dubois Counties,
including the following locations... Celestine, Saint Marks, Norton,
French Lick, Ellsworth, Greenbrier, Cuzco, Saint Anthony, West Baden
Springs and Schnellville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3861 8661 3849 8644 3826 8682 3832 8688
TIME...MOT...LOC 2305Z 224DEG 38KT 3835 8677

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

SCHOETTMER

The radar

The Louisville radar (KLVX), 68 km away, was scanning. The volume nearest the first event began at 00:06 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Washington

When
March 18, 7:06 PM EST to 7:14 PM EST
Where
Washington County, 2.35 mi NW of Becks Mill to 0.42 mi N of Salem
Rating
EF1
Path length
5.5 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
38.556, -86.178

The tornado was observed touching down by two eyewitnesses near West Wilson Lane and Dog Trot Road at 8:06 PM EDT. Multiple hardwood trees were uprooted and a house suffered significant roof damage on West Wilson Lane. A barn suffered significant roof damage and two other outbuildings had minor damage. On the same property, a carport was lifted and thrown several hundred feet downstream. Debris from this property was also found on a farm approximately half a mile to the east.

The most intense damage occurred near the intersection of Mill Creek Road and Fort Hill Road. A well-constructed brick home had only minor damage to siding, shingles, and porch columns, but multiple trees were uprooted both northwest and northeast of the house. Just down the hill to the northeast, dozens of trees were uprooted or snapped, all laying nearly due north at an angle to the tornado`s northeastward motion. Maximum wind speeds at this point were estimated at 105 mph (EF-1), and the maximum path width at 200 yards.

The tornado continued northeast across open fields and then uprooted or snapped several trees, and caused minor shingle damage to two homes along Woodland Drive in the Naugle Addition subdivision. Two large hardwood trees were uprooted and other large branches were downed as the tornado continued northeast across Orchard Road.

As the tornado moved into the city of Salem a large tree was uprooted and another tree lost a large branch at Crown Hill Cemetery. The tornado continued into the Public Square, where it caused roof and exterior damage to two businesses located to the northwest of the Court House. The tornado lifted at 8:14 PM EDT just to the north of the square.

No fatalities or injuries were reported as a result of the tornado. All the residents our survey team spoke with had received the Tornado Warnings via some combination of Wireless Emergency Alerts, local TV broadcasts, or NOAA Weather Radio, and quickly sought shelter. Most of them took shelter in basements. Of those without a basement, one family took shelter in an interior bathroom, while another resident sought shelter with a neighbor whose house has a basement.

Thunderstorm Wind, Washington

When
March 18, 7:20 PM EST
Where
Washington County, 0.88 mi NW of New Philadelphia
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
38.640, -85.980

There were a few trees blown down.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2022Every state in 2022This day in weather historyThe tornado archive for Indiana, 2022Warnings in Indiana, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1015567, 1015569.